Mississippi, 2015

Damaging Winds and Lightning Strike in Mississippi, April 22, 2015

April 22, 2015 · NWS JAN · 5 events in 2 counties and zones

The combination of a stationary frontal boundary, rich gulf moisture, instability and day time heating had triggered some strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of a stationary frontal boundary, rich gulf moisture, instability and day time heating had triggered some strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 22, 2:58 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 22, 2:58 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT WED APR 22 2015

.DISCUSSION...FOR THE MOST PART...THE AIRMASS ACROSS THE CWA REMAINS
DRY AND STABLE AS LOW TO MID 50S DEWPOINTS OVERSPREAD THE AREA. SOME
CU HAS TRIED TO FORM...BUT MOST APPEARS FLAT WITH LITTLE VERTICAL
DEVELOPMENT. RADAR IS INDICATING A CLUSTER OF STORMS OVER SOUTHERN
AR...AND MUST OBVIOUSLY BE ELEVATED CONSIDERING THE LOW LEVEL DRY
AIR.

MID LEVEL ZONAL FLOW CONTINUES TO BE CHARACTERIZED BY WEAK
SHORTWAVES. THESE WAVES...COUPLED WITH LOW LEVEL INSTABILITY HAVE
BEEN QUITE PROFICIENT AT NOCTURNAL MCS GENERATION WHICH TENDS TO
LINGER INTO THE MORNING HOURS. WHILE SOME SCATTERED CONVECTION DOES
SEEMS LIKELY TO LINGER INTO THE EVENING OVER THE FAR WESTERN FRINGES
OF THE AREA...EXPECT FURTHER DEVELOPMENT TO GET UNDERWAY AFTER
MIDNIGHT OVER THE ARKLATEX AND POSSIBLY POSE A PROBLEM OVER OUR
WESTERN SECTIONS PRIOR TO DAWN. THE SEVERE POTENTIAL SHOULD BE
LIMITED IN THESE AREAS AS THE CONVECTION SHOULD BE ON THE DOWNSWING
AS IT MOVES INTO THE AREA. OTHERWISE FOR THURSDAY/THURSDAY
NIGHT...JUST AIRMASS COMVECTION EXPECTED MAINLY OVER THE SOUTH AS
SURFACE WARM FRONT FINALLY MAKES IT INTO THE AREA. SEVERE THREAT FOR
THIS TIME PERIOD STILL LOOKS LIMITED AS LOW LEVEL WIND FIELD STAYS
RATHER WEAK. BEST POTENTIAL WILL REMAIN OVER THE WEST IN BEST
WIND/MOISTURE/INSTABILITY COMBINATION.

INCREASING SW FLOW ALOFT AS MID/UPPER LEVEL SYSTEM APPROACHES ALONG
WITH 120+ KNOT 300 MB JET WILL ALLOW LOWER LEVEL WINDS TO STIFFEN BY
FRIDAY. THE WARM SECTOR LOOKS TO SURGE WELL INLAND AS MID 60
DEWPOINTS MANAGE TO GET AS FAR NORTH AS HIGHWAY 49 BY AFTERNOON WITH
LOWER 70 DEWPOINTS IMPINGING UPON THE LOWER MS RIVER PORTIONS OF OUR
AREA. THESE DEWPOINTS WILL CONTINUE TO NOSE UPWARD DURING THE EVENING
WITH INCREASING LOW LEVEL WINDS. IMPRESSIVE THERMODYNAMIC AND
KINEMATIC FIELDS IN PLACE DURING THIS TIME FRAME. NEAR 30 VERTICAL
TOTALS AND NEAR 7 C/KM MID LEVEL LAPSE RATES LOOK TO BE COINCIDENT
WITH NEAR 500 M2/S2 0-3KM SRH (MOST OCCURRING IN THE 0-1 KM LAYER)
AND 60+ KNOTS OF DEEP LAYER SHEAR. HAVE RAISED HAZARDOUS WEATHER
OUTLOOK THREAT LEAVEL TO ELEVATED AS CONFIDENCE CONTINUES TO INCREASE
IN MULTIFACETED SEVERE WEATHER EVENT LATE FRIDAY AFTERNOON INTO THE
OVERNIGHT.

GFS/ECMWF ARE IN AGREEMENT THAT SYSTEM WILL SLOW A BIT BEFORE
EXITING OUR AREA. WITH THIS RESULT...SEVERE CONVECTIVE THREAT WILL
CONTINUE INTO SATURDAY WHERE MOST FAVORABLE THERMODYNAMIC/KINEMATIC
FIELDS WILL SHIFT TO THE EASTERN SECTIONS...WITH NO CLEAR WESTWARD
CUT OFF. THEREFORE...WILL CONTINUE OUR ELEVATED THREAT IN THE HWO FOR
THE MAJORITY OF SATURDAY AS WELL./26/

&&

.AVIATION...VFR CONDITIONS WERE BEING OBSERVED AT 21Z OVER THE WHOLE
AREA. VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THIS AFTN.
CONDITIONS WILL LOWER BY THIS EVENING FROM THE WEST AS SCT TO
NUMEROUS TSTMS DEVELOP AND SPREAD ESE. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       62  81  64  77 /  35  39  20  76
MERIDIAN      59  78  59  76 /  26  35  20  66
VICKSBURG     61  80  65  78 /  47  45  20  81
HATTIESBURG   63  84  67  79 /  34  37  20  59
NATCHEZ       63  82  68  79 /  62  39  20  78
GREENVILLE    60  71  60  75 /  47  47  20  82
GREENWOOD     58  72  57  75 /  39  43  20  79

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

26/17
Hazardous weather outlook, Apr 22, 2:56 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
356 PM CDT WED APR 22 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-040>042-047-048-053-
054-059>063-072-232100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON-ISSAQUENA-
SHARKEY-YAZOO-WARREN-HINDS-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-
LINCOLN-LAWRENCE-MARION-
356 PM CDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTHWEST
MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...SOUTHWEST MISSISSIPPI...
AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TONIGHT THROUGH THURSDAY

FLOODING
THREAT...LIMITED
TIMING...TONIGHT THROUGH THURSDAY

THERE IS A LIMITED THREAT TONIGHT INTO EARLY THURSDAY FOR SEVERE
STORMS CAPABLE OF PRODUCING UP TO HALF DOLLAR SIZED HAIL...DAMAGING
WIND GUSTS UP TO 60 MPH...AND FLASH FLOODING. THIS WILL BE GENERALLY
ALONG AND WEST OF A LINE FROM GREENVILLE TO JUST EAST OF JACKSON TO A
COLUMBIA LINE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

FOR LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT THERE WILL
BE AN ELEVATED THREAT OF DAMAGING WIND GUST OF 60 MPH...LARGE
HAIL...TORNADOES AND FLASH FLOODING. THIS WILL BE GENERALLY
ALONG A LINE FROM NORTH OF MERIDIAN TO JACKSON METRO TO NATCHEZ.
THERE WILL BE A LIMITED THREAT OF DAMAGING WIND GUSTS UP TO 60
MPH...QUARTER SIZED HAIL AND A FEW TORNADOES SOUTHEAST OF THE ABOVE
LINE AREA.

FOR SATURDAY THERE WILL BE AN ELEVATED RISK FOR A GREATER POTENTIAL OF
DAMAGING WIND GUST OF 60 MPH...LARGE HAIL...A FEW TORNADOES AND FLASH
FLOODING. THIS WILL BE GENERALLY ALONG AND SOUTHEAST OF A LINE FROM
WEST POINT TO JACKSON METRO TO NATCHEZ. THERE WILL BE A LIMITED RISK
OF POSSIBLE IMPACTS FOR WIND GUSTS UP TO 60 MPH...LARGE HAIL,,,A FEW
TORNADOES AND FLASH FLOODING NORTHWEST OF THE ABOVE LINE AREA.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT
THROUGH THURSDAY AND FRIDAY THROUGH SATURDAY.

MSZ018-019-025>033-035>039-043>046-049>052-055>058-064>066-073-
074-232100-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
MADISON-LEAKE-NESHOBA-KEMPER-RANKIN-SCOTT-NEWTON-LAUDERDALE-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON DAVIS-COVINGTON-JONES-LAMAR-
FORREST-
356 PM CDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

FOR LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT THERE WILL
BE A ELEVATED THREAT OF DAMAGING WIND GUST OF 60 MPH...LARGE
HAIL...TORNADOES AND FLASH FLOODING. THIS WILL BE GENERALLY
ALONG A LINE FROM NORTH OF MERIDIAN TO JACKSON METRO TO NATCHEZ.
THERE WILL BE A LIMITED THREAT OF DAMAGING WIND GUSTS UP TO 60
MPH...QUARTER SIZED HAIL AND A FEW TORNADOES SOUTHEAST OF THE ABOVE
LINE AREA.

FOR SATURDAY THERE WILL BE AN ELEVATED RISK FOR A GREATER POTENTIAL OF
DAMAGING WIND GUST OF 60 MPH...LARGE HAIL...A FEW TORNADOES AND FLASH
FLOODING. THIS WILL BE GENERALLY ALONG AND SOUTHEAST OF A LINE FROM
WEST POINT TO JACKSON METRO TO NATCHEZ. THERE WILL BE A LIMITED RISK
OF POSSIBLE IMPACTS FOR WIND GUSTS UP TO 60 MPH...LARGE HAIL,,,A FEW
TORNADOES AND FLASH FLOODING NORTHWEST OF THE ABOVE LINE AREA.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION FRIDAY
THROUGH SATURDAY.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Apr 22, 4:13 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
513 PM CDT WED APR 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     COLLINSTON              32.69N 91.87W
04/22/2015                   MOREHOUSE          LA   LAW ENFORCEMENT

            MULTIPLE TREES DOWN

&&

CME
Local storm report, Apr 22, 4:27 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CDT WED APR 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     OAK RIDGE               32.62N 91.77W
04/22/2015                   MOREHOUSE          LA   EMERGENCY MNGR

            SIGNFICANT WIND DAMAGE ALL ACROSS THE S PART OF THE
            PARISH. WIDESPREAD DOWNED TREES...HOMES AND VEHICLES
            DAMAGED.

&&

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 96 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Warren

When
April 22, 5:15 PM CST
Where
Warren County, 2.38 mi SSE of Eagle Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.490, -90.980

Trees were blown down along with power outages in the Eagle Bend area.

Thunderstorm Wind, Warren

When
April 22, 5:31 PM CST
Where
Warren County, 0.8 mi ESE of Beechwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.327, -90.817

A tree was blown down at Highway 27 and Stenson Road.

Thunderstorm Wind, Warren

When
April 22, 5:43 PM CST
Where
Warren County, Bovina
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
32.350, -90.730

A tree was blown down across Interstate 20 east bound before the Bovina exit 11.

Thunderstorm Wind, Hinds

When
April 22, 6:16 PM CST
Where
Hinds County, 1.42 mi SSW of Coopers Wells
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.210, -90.375

Trees and power lines were blown down. Trees blocked the road at Midway Road and Thigpen Road.

Lightning, Hinds

When
April 22, 6:30 PM CST
Where
Hinds County, Terry
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
32.100, -90.300

Lightning struck a water tower in Terry, creating holes that had to be repaired.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565405, 565406, 565409, 565412, 565419.